Winter Weather, Carbon
- When
- February 4, 12:00 PM EST to February 5, 12:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- ASOS
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
High pressure in southeastern Canada during the morning of the 4th, stretched southward and east of the mountains. Light winds coupled with enough lingering moisture allowed areas of dense fog to form with temperatures below freezing.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
High pressure in southeastern Canada during the morning of the 4th, stretched southward and east of the mountains. Light winds coupled with enough lingering moisture allowed areas of dense fog to form with temperatures below freezing. Freezing dense fog in the Poconos caused icy conditions mainly on the Pocono Plateau during the afternoon into the evening of the 4th. The fog and slippery conditions caused a major accident on Interstate 80 between mile markers 292 and 293. While dense fog persisted through the night, temperatures rose above freezing overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 4, 11:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1130 AM EST MON FEB 4 2008 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE PAST THE AREA THIS AFTERNOON. A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST TONIGHT AND PASS THROUGH OUR REGION TUESDAY. LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES TUESDAY AND THROUGH THE SAINT LAWRENCE VALLEY TUESDAY NIGHT. A SECOND LOW WILL MOVE THROUGH THE EASTERN OHIO VALLEY AND INTO NEW ENGLAND WEDNESDAY, BRINGING A COLD FRONT THROUGH OUR AREA LATE WEDNESDAY OR WEDNESDAY EVENING. A COASTAL LOW IS EXPECTED TO PASS WELL TO THE SOUTHEAST OF OUR REGION FRIDAY. A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE SATURDAY, WITH HIGH PRESSURE FOLLOWING FOR SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN UPPER ATMOSPHERIC DISTURBANCE WAS IN THE PROCESS OF MOVING PAST OUR AREA EARLY THIS AFTERNOON. LIGHT PRECIPITATION BROKE OUT AROUND DAYBREAK, AND THE AREAS OF LIGHT PRECIPITATION SHOULD BE MOSTLY THROUGH OUR AREA BY MID AFTERNOON OR SO AT PRESENT MOVEMENT. OVER COLDER NORTHERN AREAS, ABOUT A HALF INCH OF SNOW FELL AT SEVERAL SITES THAT REPORTED. SO, THE LIKELY PRECIPITATION NORTH WILL BE TONED DOWN TO CHANCE. WITH THE ECHOES ON RADAR NOW, THE SLIGHT CHANCE SOUTH WILL BE BUMPED TO A LOW CHANCE EARLY THIS AFTERNOON. OTHERWISE, TEMPERATURES WERE ADJUSTED A LITTLE BIT BASED ON CURRENT READINGS, BUT ONLY MINOR CHANGES WERE MADE TO TEMPERATURES AND DEW POINTS. A STRONG PUSH OF WARM ADVECTION IS EXPECTED TO BEGIN OVER OUR REGION LATE IN THE DAY, WITH THE WARM AIR OVERRIDING THE COOL AIR AT THE SURFACE. THUS, THE MENTION OF SNOW NORTH IN THE GRIDS WILL DISAPPEAR BY LATER THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... FOR THE SHORT TERM SEGMENT OF THE FORECAST, WELL START WITH AN UPPER LEVEL TROUGH OVER THE WEST AND A RIDGE OVER THE EAST TONIGHT. THE TROUGH SHOULD PROGRESS TO THE EAST DURING THE PERIOD, WITH ITS AXIS PASSING OVERHEAD ON WEDNESDAY NIGHT. AS THE WARM FRONT SLOWLY APPROACHES FROM THE SOUTH AND SOUTHWEST TONIGHT, CEILINGS ARE EXPECTED TO LOWER IN THE ONSHORE FLOW. WITH DEW POINT TEMPS FORECAST TO BEGIN EXCEEDING THE WATER TEMPS OFF THE COAST, WEVE ADDED AREAS OF FOG FOR TONIGHT. THERE MAY ALSO BE SOME ADDITIONAL LIGHT PRECIP. HOWEVER, SURFACE TEMPS UP NORTH SHOULD RISE ENOUGH BY THIS EVENING TO BRING AN END TO ANY CONCERN REGARDING PRECIP TYPE THERE. AS THE HIGH TO OUR NORTHEAST CONTINUES TO RETREAT, THE WARM FRONT IS EXPECTED TO WORK ITS WAY THROUGH OUR REGION ON TUESDAY. AS IS OFTEN THE CASE, WERE NOT EXPECTING A CLEAN FRONTAL PASSAGE. SECTIONS OF OUR FORECAST AREA WILL LIKELY BREAK INTO THE WARMER AIR OUT OF GEOGRAPHICAL SEQUENCE. NEVERTHELESS, MOST LOCATIONS SHOULD BE IN THE MILD AIR BY TUESDAY EVENING. LOW PRESSURE IS FORECAST TO MOVE UP THE OHIO RIVER VALLEY ON TUESDAY NIGHT AND IT SHOULD MOVE ACROSS PENNSYLVANIA, SOUTHEASTERN NEW YORK AND SOUTHERN NEW ENGLAND ON WEDNESDAY. IT WILL LIKELY PULL A COLD FRONT THROUGH OUR ENTIRE REGION AT THAT TIME. AS A RESULT, WERE EXPECTING SHOWERS ON WEDNESDAY. OUT AHEAD OF THE APPROACHING LOW AND THE COLD FRONT, A SOUTHWESTERLY LOW LEVEL JET IS EXPECTED TO LIFT OVER OUR REGION. WIND SPEEDS AT 925 HPA ARE FORECAST TO BE IN THE 55 TO 65 KNOT RANGE ON WEDNESDAY MORNING. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AFTER THE UPPER TROUGH AXIS PASSES OVERHEAD ON WEDNESDAY NIGHT, SURFACE HIGH PRESSURE SHOULD BUILD IN FROM THE WEST FOR THURSDAY. A COASTAL LOW IS EXPECTED TO PASS WELL TO THE SOUTHEAST OF OUR REGION ON FRIDAY. HOWEVER, IT SHOULD BE CLOSE ENOUGH TO NECESSITATE THE INCLUSION OF CHANCE POPS. TEMPS LOOK AS THOUGH THEY WILL BE WARM ENOUGH FOR MAINLY RAIN ON THE COASTAL PLAIN AND PERHAPS A MIX INLAND IF THE PRECIP DOES OCCUR. A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE ON SATURDAY, WITH HIGH PRESSURE FOLLOWING FOR SUNDAY. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS WERE HOLDING ON ACROSS MOST OF THE REGION AT LATE MORNING, ALTHOUGH SOME MARGINAL VFR VISIBILITIES SHOULD BE SHORT LIVED, AND KABE MAY KEEP A LOWER MARGINAL VFR CEILING FOR A TIME INTO THIS AFTERNOON. AS THE WARM FRONT MOVES INTO THE REGION TONIGHT, VISIBILITIES AND CEILINGS WILL BOTH DROP INTO THE SOLID MVFR RANGE AND MORE LIKELY INTO THE IFR RANGE OVERNIGHT. LOOKING BEYOND THE TAF PERIOD, IT LOOKS AS THOUGH THE REGION WILL BE SEEING SOME TYPE OF RESTRICTION THROUGH LATE WEDNESDAY AS A SERIES OF LOW PRESSURE SYSTEMS AND SURFACE FRONTS MOVE THROUGH OR CLOSE TO THE REGION. && .MARINE... HIGH PRESSURE WILL MOVE FURTHER OFFSHORE DURING THIS AFTERNOON, ALLOWING A WARM FRONT TO MOVE INTO THE REGION TONIGHT. LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES TUESDAY AND THROUGH THE SAINT LAWRENCE VALLEY TUESDAY NIGHT. A SECOND LOW WILL MOVE THROUGH THE EASTERN OHIO VALLEY AND INTO NEW ENGLAND WEDNESDAY, BRINGING A COLD FRONT THROUGH AREA WATERS LATE WEDNESDAY AFTERNOON OR WEDNESDAY EVENING. THE MODELS SEEM TO BE TRENDING A LITTLE LATER WITH THIS FRONTAL PASSAGE. HIGH PRESSURE WILL BE OVER THE REGION THURSDAY BUT MOVE OFFSHORE THURSDAY NIGHT. LOW PRESSURE MAY MOVE JUST TO THE SOUTH AND EAST OF THE REGION LATER FRIDAY, AND THE MODELS ARE TRENDING FURTHER AWAY FROM OUR AREA. IN RESPONSE TO THE SAID WEATHER FEATURES, SEAS AND WINDS WILL BEGIN TO INCREASE TONIGHT, ESPECIALLY ACROSS THE NORTHERN WATERS. CONDITIONS WILL BE TOPPED OUT AT 20 KNOTS AND 5 FEET. ALTHOUGH 5 FEET WILL BE MENTIONED, HEADLINES WILL NOT BE ISSUED AT THIS TIME BECAUSE IT APPEARS THAT LONG PERIOD SWELLS WILL BE THE DOMINANT WAVE FEATURE. HEADLINES APPEAR MORE LIKELY FOR TUESDAY NIGHT AND WEDNESDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS... / IOVINO NEAR TERM... / IOVINO SHORT TERM...IOVINO LONG TERM...IOVINO AVIATION... / KRUZDLO MARINE... / KRUZDLO
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1144 AM EST MON FEB 4 2008 NJZ001-007-008-PAZ054-055-062-051645- SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON- 1144 AM EST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SPOTTY LIGHT PRECIPITATION INTO EARLY THIS AFTERNOON COULD CAUSE SLIPPERY ROADS. SCATTERED LIGHT RAIN...OR SNOW AND RAIN...WILL OCCUR THROUGH MIDDAY AND INTO EARLY AFTERNOON. WITH TEMPERATURES PRESENTLY AT OR JUST UNDER FREEZING, THERE COULD BE SOME SLIPPERY AREAS ON ROADS AND HIGHWAYS, ESPECIALLY THOSE OVER THE HIGHER ELEVATIONS. MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING THROUGH EARLY AFTERNOON, ESPECIALLY ON BRIDGES AND OVERPASSES, AS THESE ARE THE FIRST TO BECOME ICY. TEMPERATURES SHOULD WARM SLIGHTLY TO THE LOWER AND MID 30S BY MID AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-061- 067>071-051645- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- 1144 AM EST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-051645- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1144 AM EST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1140 AM EST MON FEB 4 2008 NJZ001-007-008-PAZ054-055-062-042000- SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... JIM THORPE...STROUDSBURG...BETHLEHEM...EASTON 1140 AM EST MON FEB 4 2008 ...SPOTTY LIGHT PRECIPITATION INTO EARLY THIS AFTERNOON COULD CAUSE SLIPPERY ROADS... SCATTERED LIGHT RAIN...OR SNOW AND RAIN...WILL OCCUR THROUGH MIDDAY AND INTO EARLY AFTERNOON. WITH TEMPERATURES PRESENTLY AT OR JUST UNDER FREEZING, THERE COULD BE SOME SLIPPERY AREAS ON ROADS AND HIGHWAYS, ESPECIALLY THOSE OVER THE HIGHER ELEVATIONS. MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING THROUGH EARLY AFTERNOON, ESPECIALLY ON BRIDGES AND OVERPASSES, AS THESE ARE THE FIRST TO BECOME ICY. TEMPERATURES SHOULD WARM SLIGHTLY TO THE LOWER AND MID 30S BY MID AFTERNOON.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68364, 68365.